North Dakota, 2016

Hail in North Dakota, August 22, 2016

August 22, 2016 · NWS BIS · 2 events in 1 county or zone

An isolated thunderstorm developed in Foster County in the vicinity of a strong low level jet. The storm became severe and produced one-inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated thunderstorm developed in Foster County in the vicinity of a strong low level jet. The storm became severe and produced one-inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 22, 8:49 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 22, 8:49 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
949 PM CDT MON AUG 22 2016

.UPDATE...
Issued at 934 PM CDT Mon Aug 22 2016

Latest surface analysis shows surface low pressure near Mobridge
SD, with a weak surface trough into west central ND. A Cold front
was just pushing into northwest ND. Currently, no convection
across the area with plenty of CIN across western and central ND.
Later tonight some mesoscale models are indicating convection
developing with the development of a low level jet in the vicinity
of the James River Valley and points east. This has been the case
since earlier today, but not a strong consensus with various
models. Therefore will keep the slight chance pops near the
jamestown area later tonight. Toward morning other mesoscale
models like the 22 AUG 12Z NSSL WRF indicate convection developing
near Minot ahead of the approaching cold front. This also was
covered in the previous forecast with slight chance to chance pops
from around Minot to the International border beginning around 12
UTC. Overall, see no need to deviate from the current forecast.
The 23 UTC HRRR was showing the potential for some low cloud/fog
development over the eastern portion of Lake Sakakawea up towards
Minot in an area of low level surface convergence. BUFKIT model
soundings are not impressive with low level moisture at this time.
Will pass this along to the overnight crew but no plans at this
time to make any aviation forecast adjustments.

UPDATE Issued at 637 PM CDT Mon Aug 22 2016

No major changes were needed for this update. Still monitoring
trends for thunderstorm development in northeastern Montana and
should spread into northwest and perhaps north central North
Dakota later tonight. Otherwise, just blended the latest
observations with the current forecast.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 307 PM CDT Mon Aug 22 2016

Fire weather concerns far southwest Tuesday highlight the short
term forecast.

A cold front across central Montana this afternoon is forecast to
enter western North Dakota late tonight, and move through central
North Dakota Tuesday morning. See the fire weather discussion
below for details regarding fire weather concerns across far
southwest North Dakota Tuesday afternoon and early evening.

Isolated thunderstorms are possible across far northwest and north
central North Dakota late tonight into Tuesday morning with the
cold front, with additional storms possible tonight potentially
across the James River Valley in deeper moisture and forced by
the low level jet as depicted by the 15-19 UTC RAP iterations.
Severe weather is not expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 307 PM CDT Mon Aug 22 2016

Slowly moderating temperatures into the weekend highlight the
extended forecast.

After a cool start to the extended forecast with highs in the 60s
for much of the area on Wednesday in the wake of the cold front
from the short term, the 12 UTC global deterministic and ensemble
suites are in agreement on cyclonic northwest flow aloft
potentially remaining over the Northern Plains Thursday and
Friday. This would support continued below normal but slightly
warmer highs in the 70s. Thereafter, the upper level flow pattern
may transition to quasi-zonal by the weekend. This would mark a
continued moderation in temperatures back to near normal with
highs in the lower 80s Sunday into Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 934 PM CDT Mon Aug 22 2016

VFR conditions are expected throughout the period. However, gusty
northwest winds will develop in the southwest early Tuesday
morning and spread north and east throughout the afternoon hours.

As mentioned in the latest discussion above, the HRRR is showing
the potential for a limited area of low stratus/fog over portions
of central ND late tonight. With approaching cold front think this
would be short lived with a limited areal extent, if it occurs at
all. At this time no plans to amend any TAF forecast for fog.
Will alert the overnight crew to re-evaluate.

&&

.FIRE WEATHER...
Issued at 307 PM CDT Mon Aug 22 2016

For Tuesday afternoon, increased fire danger is anticipated
behind a departing cold front across far southwest North Dakota.
Dry fuels, particularly in the western portions of Golden Valley,
Slope, and Bowman counties, combined with sustained northwest
winds of 20 to 25 mph, and minimum relative humidity of around 20
percent, may result in near critical fire weather conditions. Thus
a Fire Weather Watch remains in effect for Tuesday afternoon into
early Tuesday evening.

&&

.BIS Watches/Warnings/Advisories...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for NDZ031-040-043.

&&

UPDATE...TWH
AVIATION...TWH
Hazardous weather outlook, Aug 22, 8:51 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT MON AUG 22 2016

NDZ031-040-043-240300-
GOLDEN VALLEY-SLOPE-BOWMAN-
851 PM MDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH REMAINS IN EFFECT FOR TUESDAY AFTERNOON INTO
TUESDAY EARLY EVENING. PLEASE REFER TO WWW.WEATHER.GOV/BIS/FIRE
FOR DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-009-017-240300-
DIVIDE-BURKE-WILLIAMS-MCKENZIE-
951 PM CDT MON AUG 22 2016 /851 PM MDT MON AUG 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-010>013-018>023-025-032>037-041-042-044>048-050-051-
240300-
RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
951 PM CDT MON AUG 22 2016 /851 PM MDT MON AUG 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHWEST AND NORTH
CENTRAL NORTH DAKOTA TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT
EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS SOUTHWEST AND SOUTH
CENTRAL FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Foster

When
August 22, 10:50 PM CST to 10:53 PM CST
Where
Foster County, 2.8 mi W of Mc Henry
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
47.580, -98.660

Hail, Foster

When
August 22, 11:04 PM CST to 11:08 PM CST
Where
Foster County, 0.47 mi E of Grace City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.550, -98.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655746, 655747.